April 3 (UPI) -- The Food and Drug Administration is looking into reports of people having seizures after using e-cigarettes.
Between 2010 and 2019, the FDA said Wednesday it has received reports from 35 people, mostly teens and young adults, of having seizures after vaping. However, the FDA has stopped short of claiming that e-cigarettes causes the seizures.
"We have reports indicating that some people who use e-cigarettes, especially youth and young adults, are experiencing seizures following their use," outgoing FDA head Scott Gottlieb and Principal Deputy Commissioner Amy Abernethy, said in a statement. "Seizures or convulsions are known potential side effects of nicotine poisoning and have been reported in scientific literature in relation to intentional or accidental swallowing of nicotine."
The National Capital Poison Center says that e-cigarette liquids contain high doses of nicotine, which if ingested, may cause seizures, dizziness, nausea, sweating or possibly death.
"We want to be clear that we don't yet know if there's a direct relationship between the use of e-cigarettes and a risk of seizure. We can't yet say for certain that e-cigarettes are causing these seizures," Gottlieb and Abernathy said.
Many e-cigarettes allow people to quickly take in large amounts of nicotine, which may have triggered the seizures, the FDA says. The e-cigarette users may also have had an existing medical condition that led to the seizures.
While no studies have conclusively linked e-cigarettes to seizures, one study says they may be brought out on by tobacco cigarette smoking.
"The FDA is committed to monitoring this issue closely and taking additional steps as necessary to protect the public, especially our nation's youth, from the dangers of e-cigarettes and other tobacco products," Gottlieb and Abernathy said.